Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 291, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 19, 1997, 6:44 PM CDT for Ector County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 19, 1997, 6:44 PM CDT (23:44 UTC)
- Expired
- Jun 19, 1997, 7:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 34 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 6:54 PM CDT | Thunderstorm Wind 52 | Odessa, TX | 60 mph wind reported by public. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 665 J/kg
- Mixed-layer CIN
- -386 J/kg
- Mixed-layer LCL
- 1924 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 192345 RRA SVRMAF TXC135-200030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 644 PM CDT THU JUN 19 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN TEXAS ...SOUTHERN AND SOUTH CENTRAL ECTOR COUNTY AT 642 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 18 MILES SOUTHWEST OF ODESSA OR 3 MILES SOUTH OF JUDKINS MOVING NORTH AT 10 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE...PENWELL AND WEST ODESSA. IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. RB/EB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:33 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, Jun 19, 2:33 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 233 PM CDT THU JUN 19 1997 HIGH TERRAIN CONVECTION DEVELOPING SW-NW AS TEMPS PUSH INTO THE 90S TO 100 PLUS AND AS LIS FALL TO MINUS 6. KMAF 88D INDICATES TSTMS ARE QUICKLY BECOMING WIDELY SCATTERED AND EXPECT TO SEE A FEW CELLS DEVELOP AS FAR E AS THE PECOS WHERE TEMPS CLIMB TO N105. GUSTY WINDS APPEAR TO BE MAIN THREAT ASSOCD WITH SHRA/TSRA AS INVERTED-V PROFILE IS EVIDENT AND AS WINDEX (USING 12Z KMAF SOUNDING) ESTIMATES WINDS TO 73KTS...FURTHER E THREAT CONVECTION INITIATION IS DIMINISHED BY COOLER TEMPS AND DRYING CONDITIONS. CONVECTION LIKELY TO PERSIST TIL AROUND SUNSET AND WOULD INCLUDE WIDELY SCATTERED POPS IN THE TP REGION AND EDDY CO. REMAINDER OF THE NIGHT SHOULD BE QUIET. TMRW DRYLINE BECOMES BETTER ORGANIZED AS SURFACE LOW STRENGTHENS IN WRN KS WITH PASSING 7H SHORTWV...EXPECT DRYLINE TO BE INVOF KMAF. ATTM HESITANT TO INCLUDE POPS AS FAR E AS KMAF DUE TO FURTHER INCREASES IN 7H TEMPS (14 DEGREE C)...FCST NEGATIVE AREA...AND UNCERTAINTY IN REGARD TO DRYLINE POSITION. LOW-LEVEL THERMAL RIDGE AND POSSIBILITY OF DRY AIR SUGGEST HOT TEMPS AGAIN LIKELY ESPECIALLY FROM KMAF W. MAF 70/100 -/- CNM 68/104 20/0 MRF 57/95 20/0 P07 72/98 10/- MURDOCH/WRINKLE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 5:11 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 34 min |
| Jun 19, 5:27 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 33 min |
| Jun 19, 6:04 PM CDT | Severe Thunderstorm Warning | MAF | Ward | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.